Do contraceptives have side effects?

Share Publication
Facebook
Twitter
WhatsApp
Email

Question:

Do contraceptives have side effects?

Answer:

New studies show growing concern 

WASHINGTON, Saturday, January 15th, 2005 (Zenit.org) – While governments and family planning organizations continue to support contraceptives, new evidence is emerging about dangerous side effects. In England, the Children’s Minister, Margaret Hodge, said she was in favor of injectable contraceptives for schoolgirls, the BBC reported November 16th.

“What is fascinating is this contraceptive injection,” she said. “If people are going to have sex, you don’t want them to have babies at such an age.”

Hodge’s enthusiasm for contraceptives comes up against scientific warnings. On August 23rd, Reuters reported on research by a team from the University of North Carolina and Johns Hopkins University in Baltimore. Women who use the injectable contraceptive Depro-Provera have a higher rate of sexually transmitted diseases, they concluded.

Charles Morrison, of Family Health International, asserted that more research is needed, but it is possible that Depro-Provera itself causes a predisposition to sexually transmitted diseases. “We need to monitor differences in condom use, differences in the multiplicity of sexual partners, differences in the number of coital acts,” he told Reuters.

Depo-Provera is also under review by the U.S. Food and Drug Administration (FDA). The agency has now ruled that the drug must carry a special warning that prolonged use can cause significant loss of bone density, the Associated Press reported November 17th.

Shortly after the FDA announcement, another study confirmed the problem of bone loss due to Depro-Provera, Reuters reported Dec. 23. Researchers at the University of Iowa compared 178 women who used the injection with 145 women who did not use hormonal contraceptives.

Average bone density in the hip fell by 2.8% in one year after starting Depo-Provera and by 5.8% after two years. Bone mass loss in the spine was similar. Figures to be compared with the mean bone loss of less than 0.9% in the control group.

Deadly side effects

Another contraceptive with problematic consequences is the so-called patch. On April 4th of last year, the New York Post reported on the case of Zakiya Kennedy (18 years old), who died as a result of blood clots, formed as a result of her birth control patch. She had switched from using birth control pills to the patch about three weeks before her death.

The newspaper followed up with a September 19th story linking the Ortho Evra patch, the only one marketed in the United States, to the deaths of at least 17 women in the past two years. The article added that other women who have used the patch are said to have suffered complications, including 21 cases of “life-threatening” blood clots and other ailments. The data came from FDA reports obtained by the newspaper.

The article added that the manufacturer advertises that the patch has been used by 4 million American women since it went on sale in 2002. A company spokesman commented that the illnesses and deaths “match the health risks” of the pill, which is said to kill between 0.3 and 1.9 out of every 100,000 women who use it between the ages of 15 and 29.

Concerns about the health risks of another contraceptive forced the FDA a few days ago to take the step of correcting a television advertisement. Reuters reported on December 30th that the FDA warned Barr Pharmaceuticals that its ads for Seasonale pills failed to add mention of the side effect of frequent and heavy bleeding.

The FDA warned the company that its advertisement misled consumers by excluding this information, making the birth control pill appear safer. The warning was made in a letter to the company made public by the FDA on December 29th. In addition to bleeding problems, the pill’s label warns that other side effects may include blood clots, heart attacks and strokes. But the advertisements, the FDA noted, use “compelling visuals” and “rapid scene changes” along with other techniques that distract from the warning information.

Good news that turns out to be false

A recent report seemed, at first glance, to refute health concerns raised by contraceptives. Britain’s Guardian newspaper on October 26th noted that some studies had concluded that the Pill could help protect women from heart disease and stroke. In addition, another study of women in America concluded that the Pill did not increase the risk of breast or cervical cancer.

These results were presented at the Philadelphia conference of the American Society for Reproductive Medicine last October. The data came from the ongoing Women’s Health Initiative (WHI) study, which tracked more than 160,000 women.

The Guardian report was skeptical of the positive news. It noted that the WHI study had previously presented data linking hormone replacement therapy with increased risk of breast cancer, heart disease and stroke. The birth control pill and this treatment were virtually the same, the article observed.

The doubts were prophetic. On November 27th the Times of London reported that the WHI had rejected the findings from its data and filed a retraction.

Jacques Rossouw, executive director of the WHI, admitted to the Times that the study lacked credibility. “The researchers have only looked at baseline data, data that are very poor,” he claimed. “That’s why the findings seemed so bizarre. These kinds of results are hardly credible.”

The Times continued this story in another article on December 13th, which warned of an increased risk of strokes in women taking the pill. Based on a study of more than 5,000 people, researchers in Canada, the United States and Spain had concluded that migraine sufferers taking the pill were eight times more likely to suffer a stroke than those not taking the pill. The Times added that migraines affect about 6 million people in Great Britain, with women being more affected by this problem.

The so-called morning-after pill is also associated with health problems. A July 30th report in Medical News Today summarized the findings of a study published by Dr. Gene Rudd in the September issue of Annals of Pharmacotherapy.

On July 22, Barr Laboratories petitioned the U.S. Food and Drug Administration (FDA) for approval to make Plan B available without a prescription, following the FDA’s first rejection. Rudd’s article contains data arguing that easy access to Plan B could put the health of many women at risk.

Rudd noted that over-the-counter access to Plan B could drive women away from doctor visits and appropriate, comprehensive care. In addition, Plan B could encourage risky behaviors such as “unprotected” sex that would increase the spread of sexually transmitted diseases.

Health concerns were not limited to contraceptives alone. The abortion pill RU-486 has been linked to some deaths. One well-known case was the 2003 death of Holly Patterson, an 18-year-old Californian who succumbed to sepsis after ingesting RU-486.

Holly’s father, Monty Patterson, stated that the FDA should ban the abortion pill after a third death was linked to its use, the Associated Press reported on November¬† 16th. That same day, the New York Times reported that the FDA had requested that the warning label on RU-486 be strengthened.

In a November 19th op-ed in the New York Times, Donna Harrison, an obstetrician-gynecologist and member of the American Association of Pro-Life Obstetricians and Gynecologists, charged that the authorities had given the green light to the abortion pill in 2000 because of political interference from the Clinton administration.

The article reveals, using documents obtained through the Freedom of Information Act, that the Clinton administration “pushed for RU-486 to be approved before the 2000 election despite the lack of available data demonstrating its safety.” This is news that may come too late, at least for a handful of RU-486 users.

ZSI05011502

zenit.org

Original Post: Here

Related Articles

Catholic Q&A is part of IVE America’s media apostolates
in the Province of the Immaculate Conception.

Submit a question

Do you have a question? Send it to us, and we will try to answer in short…
You can fill out this form or write us at prov.immaculate.conception@ive.org